October 2020 Workshop

The workshops are the 4th or last Wednesday of the month. The next workshop will be October 28, 2020.


Invitation and Logistics

This WebEx meeting will open to anybody who can contribute or participate. Time is: October 28, 2020
7 AM PDT (UTC-6)
10 AM EDT (UTC-4)
3 PM London (GMT+1)
11 PM Tokyo (GMT+9).
Request an invitation from t.c.martinez@ieee.org or erikdebenedictis@gmail.com. The meeting is scheduled for 1.5 to 2 hours.

10:00 AM EDT Business Meeting

This will be a ~15 minute session including introductions by new members to the community and discussion of events of interest:

The US Q-12 (Quantum STEM) program had a kick off a few weeks previously and may be discussed. (2 mins.)

  • Lia Yeh of fullstackquantumcomputing will say something (2 mins.)
  • Several other people are new; we’ll call for volunteers (2 mins.)

Bruce Kraemer has an announcement. (2 mins.)

Discussion of a program committee for this group. The organizers are seeking people to identify content for this meeting series and then serve as a committee to to do an semi-formal peer review. The objective is for this meeting to have a formality of an IEEE conference, but spread out over time. (2 mins.)

Erik has figured out that an electronic meeting that can address STEM effectively, must meet outside of school hours. This creates a possibility that the current timeslot, which can be attended from Japan to Europe, could be augmented by some specific STEM-focused meetings that could include teachers. Would anybody like to have a meeting for teachers? (2 mins.)

Note: These meetings are scheduled for 2 hours and have so far had enough content to fill 2 hours even if some of that content is added at the last minute. If you something to say, contact the organizer.

10:15 AM EDT QIST Education at Virginia Tech: from High School to Graduate School by Ed Barnes (20 mins)

Ed Barnes efbarnes@vt.edu and Sophia Economou economou@vt.edu, Virginia Tech

Expanding and diversifying the QIST workforce requires engaging students from early stages up through graduate school. A successful curriculum should be both pedagogical and rigorous. I will describe high-school QIST outreach activities that avoid advanced math yet still enable students to perform hands-on calculations and understand simple quantum algorithms in a quantitative way. I will also give an overview of QIST undergraduate/graduate courses and our plans for a new minor degree at Virginia Tech that are designed to be accessible to students from across STEM fields.

10:35 AM EDT Quantum Information at UNM by Elizabeth Crosson (10 mins)

Elizabeth Crosson crosson@unm.edu, The University of New Mexico

This course is a theory-oriented introduction to Quantum Information Science that is intended to take graduate students in physics, computer science, and electrical and computer engineering from the foundations of QIS to the frontier of research. The course begins with a self-contained mathematical introduction to the quantum formalism, which is applied throughout the semester to compare and contrast classical and quantum information processing, with an emphasis on differences in asymptotic complexity for tasks in computation and complexity.

10:45 AM EDT Preparing Students for the Second Quantum Revolution with Core Concepts in Quantum Information Science by Chandralekha Singh, U. Pittsburgh (20 mins)

In order to inspire future generations to pursue careers in quantum information science and technology (QIST), educators must play a key role in developing curricular materials and engaging their students using evidence-based approaches with core QIST concepts at appropriate levels in a variety of classes at different levels. As a physics education researcher, I will discuss these types of efforts I have been involved in both at the college and high school levels. We thank the National Science Foundation for support.

11:05 AM EDT Hello Quantum by James Robin Wootton IBM (10 mins)

Talk on the “Hello Quantum” education game https://helloquantum.mybluemix.net/

11:15 AM EDT Teaching Quantum Computing Through Quantum Programming: A Case Study over 22 Workshops in 10 Countries by Özlem Salehi Köken and Zeki Can Seskir, Özyeğin University (20 mins)

A need for extending the educational reach of quantum computing to groups outside of physics has been becoming a necessity. In this talk, we will propose a methodology for introducing quantum computing to a large audience through quantum programming. We follow an educational mindset which views quantum computing as a generalized probability theory rather than a field emanating from physics. We demonstrate the effectiveness of our methodology through an empirical study on a number of dimensions by analyzing the data we have collected from 22 workshops.

11:35 AM EDT

There is 25 mins unscheduled, but this online format almost always causes speakers to underestimate their time.

12:00 PM EDT WebEx reservation ends